Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 80, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 30, 2003, 2:43 PM EDT for Whitley County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2003, 2:43 PM EDT (18:43 UTC)
- Expired
- Jun 30, 2003, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1064 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 301847 FFWJKL KYC235-302145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 243 PM EDT MON JUN 30 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... WHITLEY COUNTY * UNTIL 545 PM EDT * AT 241 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM NEAR FABER TO NEAR RED ASH...OR FROM 11 MILES NORTH OF WILLIAMSBURG TO 10 MILES SOUTH OF WILLIAMSBURG...MOVING EAST AT 10 MPH. * A LINE OF SHOWERS AND THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE TRAINING ACROSS THE SAME AREA THROUGH THE AFTERNOON...RESULTING IN CREEKS AND STREAMS EXCEEDING THEIR BANKS. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. LAT...LON 3688 8422 3660 8419 3660 8396 3692 8413 $$ HYSELL
2 follow-up statements
000 WGUS73 KJKL 301928 FFSJKL KYC235-302215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 322 PM EDT MON JUN 30 2003 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WHITLEY COUNTY UNTIL 545 PM EDT... WHITELY COUNTY DISPATCH REPORTED THAT AT 2:50 PM...WATER WAS OVER THE CUMBERLAND PARKWAY IN CORBIN...AND REACHED THE BOTTOM OF A POLICE CAR. THE WATER HAS SINCE RECEDED. NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE FLASH FLOODING WAS POSSIBLE ACROSS SOUTHERN WHITELY COUNTY...WHERE PERSISTENT AND SLOW MOVING THUNDERSTORMS HAD DROPPED AN ESTIMATED 2 TO 3 INCHES OF RAIN FROM PLEASANT VIEW TO RED ASH...OR ALONG INTERSTATE 75. THUNDERSTORMS ARE EXPECTED TO CONTINUE IN THIS AREA THROUGH THE AFTERNOON. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. REPORT ANY FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3690 8410 3667 8401 3667 8430 3689 8429 $$ HYSELL
000 WGUS73 KJKL 302119 FFSJKL KYC235-302130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 517 PM EDT MON JUN 30 2003 ...THE FLASH FLOOD WARNING FOR WHITLEY COUNTY HAS BEEN CANCELLED... THE SHOWERS AND THUNDERSTORMS THAT PRODUCED HEAVY RAIN THIS AFTERNOON HAVE DISSIPATED. ALSO...COUNTY OFFICIALS INDICATE THAT THE HIGH WATER FROM EARLIER THIS AFTERNOON HAS RECEDED. THEREFORE...THE FLASH FLOOD WARNING THAT HAD BEEN IN EFFECT UNTIL 545 PM THIS EVENING HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUT OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL. $$ PELTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 10:03 AM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jun 30, 10:03 AM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1003 AM EDT MON JUN 30 2003 ONLY SOME WORDING CHANGES WILL BE MADE TO THE FORECAST (REMOVE AFTERNOON TIMING OF PRECIP). WATER VAPOR SAT PICS INDICATE TROPICAL MOISTURE SURGING NORTHWARD INTO KY...AND WITH OUR AREA UNDER THETA-E RIDGE...WOULD EXPECT TO SEE SCT SHRA/TSRA CONTINUE TO DEVELOP THROUGH THE DAY...WITH HIGHEST POPS IN OUR SOUTHERN ZONES WHERE HIGHEST PW VALUES FOUND. WILL KEEP POPS IN CHC CATEGORY WITH THE ABSENCE OF ANY SFC FEATURES TO FOCUS PRECIP DEVELOPMENT. .JKL...NONE. HYSELL ---------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW ---------------------------------------------------------- 358 AM EDT MON JUN 30 2003 THE WEATHER PICTURE THIS MORNING: COLD FRONT IS PROGRESSING EAST THROUGH NEW ENGLAND BUT NEARLY STATIONARY THROUGH MID OH/IN. CONVECTION FIRING ALONG THIS FEATURE. TO OUR SOUTH...TROPICAL STORM BILL IN THE GULF ON A NORTHWARD TRACK HEADED FOR LA TODAY. THESE FEATURES...AND PRIMARILY THE TS WILL DETERMINE THE WEATHER OVER EAST KY LATER TODAY THROUGH WED. TEMPERATURES TONIGHT HAVE ONLY REACHED THE UPPER 60/NEAR 70. VARIABLES WILL BE TRACK OF BILL AND INFLUENCE OF FRONT TO OUR NORTH BOTH ON TEMPERATURES AND POPS. THIS FRONT WILL SLOWLY DIP SOUTH...IN THE VC OF THE OH RIVER AND WILL BECOME A CONVERGENCE FOCUS TODAY INTO TUE...BEFORE WASHING OUT. THE BEST CHANCES OF RAIN/POTENTIALLY HEAVY AT TIMES WITH HIGH PW VALUES WILL BE IN OUR SOUTHERN COUNTIES. TS BILL WILL CONTINUE NORTHWARD TODAY BEFORE TURNING EAST TUE...PUSHING SLUGS OF MOISTURE NORTHWARD. EXACT TRACK IS UNCERTAIN THOUGH. GENERALLY FOLLOWED META AND ADJUSTED THAT SOLN SOUTH PER NHC GUID. UNCERTAINTY ALSO LIMITED POPS TO LIKELY AT MOST IN SOUTH. THE PICTURE WILL LOOK CLEARER AS BILL MAKES LANDFALL. HAVE POPS CONTINUING INTO WED AS WHAT IS LEFT OF TS MOVES OUT AND UPPER TROUGH STILL TO PASS THROUGH. TEMPERATURES FOR TUE/WED A FEW DEGREES BELOW NORMAL WITH A WARM UP IN TIME FOR THE HOLIDAY WEEKEND. THANKS TO LMK FOR COORDINATION. ZONES OUT SOON. OUDEMAN ------------------------------------------------------------------ 836 PM EDT SUN JUN 29 2003 DEWPOINTS RUNNING 7-12 DEGREES HIGHER AT 00Z THIS EVENING WHEN COMPARED TO YESTERDAY...AND TEMPS RUNNING 3-4 DEGREES HIGHER. BASED ON CURRENT DEWPOINTS AND TEMPERATURES WILL UP OVERNIGHT LOWS IN THE GRIDDED DATA MORE INTO THE 60 TO 65 DEGREE RANGE. PATCH OF CI/CS CURRENTLY DRIFTING ACROSS THE CWFA...BUT ONCE THIS IS GONE WILL SEE MOSTLY CLEAR SKIES FOR A WHILE. MAY MAKE SOME MINOR ADJUSTMENTS TO SKY COVER GRIDS. WILL UPDATE GRIDDED DATA AND ISSUE UPDATED PUBLIC FORECAST PACKAGE BETWEEN 9 AND 930 PM. SBH --------------------------------------------------------------- 324 PM EDT SUN JUN 29 2003 SAME AIRMASS IN PLACE OVER EASTERN KY AS THE LAST DAY OR SO. CLOUDS A LITTLE SLOWER TO MOVE INTO AREA OVER NEXT 24 HOURS. ALSO...META SHOWING DEW POINTS DROPPING ACROSS AREA...MID TO UPPER 50S BY TOMORROW MORNING...REMINISCENT OF LAST NIGHT. HAVE NO REASON TO DISPUTE THIS RIGHT NOW. SO WILL FOLLOW WITH PERSISTENCE AND RETURN TO THE RIDGE/VALLEY SPLIT FOR TOMORROW MORNING WITH VALLEYS HITTING THE 55 TO 60 DEGREE RANGE...AND RIDGES 60 TO 65. WILL ADD IN THE PATCHY VALLEY FOG AS WELL. AGAIN...SHOULD BE LIGHTER AND LESS WIDE SPREAD AS THE PREVIOUS FEW MORNINGS. GFS FALLING EVEN MORE IN LINE WITH ETA ON THIS MORNINGS RUN...ESPECIALLY CONCERNING NOW TROPICAL STORM BILL. SO MODELS ARE BEGINNING TO MERGE INTO BETTER SOLUTION. HOWEVER...PER HPC...GFS TRADITIONALLY HANDLES TROPICAL SYSTEMS BETTER THAN ETA...SO NOT READY TO DISCARD GFS ALTOGETHER. WITH THIS IN MIND...USED A BLEND OF THE TWO MODELS FOR THE FORECAST. A COLD FRONT DRAPED ACROSS MIDWEST...WILL VERY SLOWLY SAG TO OH RIVER VALLEY BY MONDAY PM. AT SAME TIME MOISTURE FROM TS BILL MOVING INTO REGION FROM SOUTH. WITH DAYTIME HEATING AND BOUNDARY IN AREA...BROUGHT 30 POPS IN REGION FOR THE AFTERNOON AND EVENING ON MONDAY. THEN TS BILL BEGINS TO TRACK TOWARDS THE REGION FROM SOUTHWEST BRINGING LIKELY POPS TO THE AREA ON TUESDAY...AND ITS INFLUENCE CARRIES OVER INTO WEDNESDAY AS WELL. WENT LIKELY SOUTH...CHANCE NORTH CWA TUE AND CHANCE FOR ALL OF CWA ON WED FOR NOW BUT EXPECT THAT MAY GO UP IN THE NEXT FORECAST CYCLE OR TWO...AS SOON AS UNCERTAINTIES ARE WORKED OUT. EXTENDED...FOR THE WEEKEND...GFS ENSEMBLE MEAN STILL BRINGS FRONTAL BOUNDARY INTO REGION BY SATURDAY PM. THIS HAS BEEN VERY CONSISTENT...BUT THIS FAR OUT ONLY KEPT SLIGHT CHANCE FOR POPS ON SATURDAY PER PREVIOUS FCST. RAY
Hazardous weather outlook, Jun 30, 5:21 AM EDT, 9 hours 22 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 521 AM EDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WITH TROPICAL STORM BILL PUSHING OUT OF THE GULF OF MEXICO AND INTO THE LOWER MISSISSIPPI VALLEY EARLY THIS WEEK...THERE WILL BE AN ABUNDANCE OF MOISTURE STREAMING INTO EASTERN KENTUCKY. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND WITH THE APPROACH OF THE REMNANTS OF TROPICAL STORM BILL...SOME STORMS MAY PRODUCE VERY HEAVY RAINFALL. A CHANCE OF SHOWERS AND THUNDERSTORMS REMAINS IN THE FORECAST FOR TUESDAY NIGHT THROUGH WEDNESDAY. THERE IS ALSO A SLIGHT CHANCE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND THEN AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. DUSTY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 6:32 PM EDT | Flash Flood Warning | JKL | Breathitt | 118 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.